Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Mar 1, 2004, 4:54 PM CST for Lake County, Porter County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 4:54 PM CST (22:54 UTC)
- Expired
- Mar 1, 2004, 5:30 PM CST
- In force
- 36 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS53 KLOT 012254 SVRLOT INC089-127-012330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 454 PM CST MON MAR 1 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PORTER COUNTY IN NORTHWEST INDIANA LAKE COUNTY IN NORTHWEST INDIANA * UNTIL 530 PM CST * AT 454 PM CST A SEVERE THUNDERSTORM WAS LOCATED OVER HIGHLAND... MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. LAT...LON 4158 8751 4147 8743 4163 8710 4168 8744 $$ AEP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:45 AM CST, 11 hours 9 minutes earlier.
Area forecast discussion, Mar 1, 5:45 AM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST MON MAR 1 2004 .DISCUSSION FOR MORNING GRIDS/ZFP... MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY. COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF DAYS. AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY. TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND. RLB && .AVIATION... FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING AFTERNOON BECOMING WSW THIS EVE. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT.. &&
Hazardous weather outlook, Mar 1, 4:30 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CST MON MAR 1 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -021200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING UNTIL ABOUT 800 PM FOR FAR NORTHEAST AND EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. THE MAIN THREAT IS HAIL AND STRONG WINDS GUSTS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED ESPECIALLY IN NORTHWEST INDIANA EARLY THIS EVENING. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-021200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 30 KNOTS AND WAVES UP TO 5 FEET TONIGHT. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Mar 1, 2:07 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL DE KALB 41.93N 88.75W
03/01/2004 0.75 INCH DE KALB IL NWS EMPLOYEE
&&
AFLocal storm report, Mar 1, 2:33 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
233 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST HUNTLEY 42.17N 88.42W
03/01/2004 68 MPH MCHENRY IL TRAINED SPOTTER
&&
CLKLocal storm report, Mar 1, 3:21 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
321 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 5 NW AURORA 41.82N 88.36W
03/01/2004 0.88 INCH KANE IL PUBLIC
3 MILES WEST OF INTERSECTION OF INTERSTATE 88 AND STATE
HIGHWAY 47.
&&
CLKLocal storm report, Mar 1, 3:25 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL ARLINGTON HEIGHTS 42.09N 87.98W
03/01/2004 0.75 INCH COOK IL NWS EMPLOYEE
&&
CLKLocal storm report, Mar 1, 3:38 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 NW ZION 42.49N 87.88W
03/01/2004 0.75 INCH LAKE IL TRAINED SPOTTER
INTERSECTION OF INTERSTATE 94 AND STATE HIGHWAY 173.
&&
CLKLocal storm report, Mar 1, 3:49 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
349 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL SCHAUMBURG 42.03N 88.08W
03/01/2004 0.75 INCH COOK IL PUBLIC
&&
CLKNearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.